Washington, 2008

Funnel Cloud in Washington, March 15, 2008

March 15, 2008 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area produced a cold core funnel cloud near Bickleton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area produced a cold core funnel cloud near Bickleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 15, 1:09 PM PST, 31 minutes earlier.

Area forecast discussion, Mar 15, 1:09 PM PST, 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
209 PM PDT SAT MAR 15 2008

CORRECTED TO ADD ISSUANCE TIME

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THE LOW PRESSURE SYSTEM
THAT IS CURRENTLY BRINGING SCATTERED SHOWERS TO THE REGION WILL
CONTINUE TO DRIFT EASTWARD TONIGHT. AS IT DOES...PRECIPITATION WILL
TAPER FROM WEST TO EAST AND THE THREAT OF ISOLATED THUNDERSTORMS
WILL DIMINISH. BY TOMORROW MORNING...INTERMEDIATE RIDGING WILL HAVE
MOVED INTO THE AREA. AS A RESULT...MOSTLY DRY CONDITIONS CAN BE
EXPECTED FOR SUNDAY. HOWEVER...ISOLATED SNOW SHOWERS MAY BE POSSIBLE
ALONG THE CASCADE CRESTS AND IN THE MOUNTAINS OF NORTHEAST OREGON.
THE NEXT STORM SYSTEM WILL BEGIN TO MOVE INLAND ON SUNDAY
NIGHT...WITH WIDESPREAD LOW LEVEL RAIN AND MOUNTAIN SNOW EXPECTED BY
MONDAY MORNING. MOIST WESTERLY ONSHORE FLOW WILL ALLOW SHOWERY
CONDITIONS TO PERSIST THROUGH MONDAY NIGHT AND INTO TUESDAY.
TEMPERATURES WILL REMAIN SLIGHTLY COOLER THAN NORMAL THROUGHOUT THE
PERIOD. CALDER

.LONG TERM...TUESDAY THROUGH SATURDAY...A CONTINUED UNSETTLED
PATTERN FOR THE NEXT WEEK AS A SERIES OF UPPER LEVEL TROUGHS
PROGRESS THROUGH THE ZONAL FLOW. CONFIDENCE IS VERY LOW AS GFS AND
ECMWF BEGIN TO DIVERGE AT THE BEGINNING OF THE PERIOD AND CONTINUE
DOING SO THROUGH THE EXTENDED WITH THE CANADIAN LYING SOMEWHERE IN
BETWEEN. BY FRIDAY NIGHT, ECMWF MAINTAINS A BROAD AND FAIRLY FLAT
RIDGE WHILE THE GFS PUTS THE INTERIOR NORTHWEST UNDER STRONG
DIFFLUENT FLOW ALOFT DROPPING A STRONG ARCTIC LOW OFF THE BC COAST.
MAKING THIS FORECAST FURTHER CHALLENGING IS HOW THE ECMWF AND GFS
ENSEMBLE MEANS GENERALLY FOLLOW THEIR PARENT OPERATIONAL RUNS. OFTEN
WILL SEE THE ENSEMBLE MEANS LINE UP WITH ONLY THE OPERATIONAL RUNS
SPLITTING WAYS.

DID NOT MAKE ANY WIDESPREAD OR SIGNIFICANT CHANGES OTHER THAN TO
BRING SNOW LEVELS DOWN A BIT AS THE MAIN JET EITHER REMAINS OVER, OR
JUST TO THE SOUTH, OF THE CWA. TEMPERATURES WILL REMAIN AROUND
SEASONAL NORMALS WITH ANY MAX TEMPERATURE HAVING THE POTENTIAL TO
STRAY ABOVE OR BELOW NORMAL BY ABOUT 5 DEGREES. ONLY SAW TUESDAY AND
TUESDAY NIGHT AS HAVING POTENTIAL FOR ANY GIVEN AREA TO SEE 24 HOURS
OF COMPLETELY DRY WEATHER AND THAT IS MARGINAL AT BEST FOR THE LOWER
COLUMBIA BASIN. REMAINING AREAS WILL LIKELY SEE 24 HOUR RAIN/LIQUID
SNOW EQUIVALENT AMOUNTS OF AT LEAST A COUPLE HUNDREDTHS DURING ANY
GIVEN 24 HOUR PERIOD. JBONK

&&

.PREVIOUS AVIATION DISCUSSION...EXPECT PREVAILING VFR CONDS OVER THE
NEXT 24 HOURS. SHOWERS EXPECTED TO PREVAIL MAINLY THROUGH THE
REMAINDER OF DAYLIGHT HOURS WITH SOME EMBEDDED ICE PELLETS OR SMALL
HAIL. A SPORADIC THUNDERSTORM REMAINS POSSIBLE MAINLY DURING THIS
TIME AS WELL, BUT CONFIDENCE IN EXACT POSITIONS IS FAR TOO LOW TO
JUSTIFY INCLUSION IN TAFS AT THIS TIME. WILL HIGHLIGHT MAIN AREAS OF
CONCERN BY USING CB CLOUDS. CONVECTIVE ACTIVITY WILL GIVE WAY TO
CLEARING SKIES OVERNIGHT WITH VFR CONDITIONS AND WINDS GENERALLY
UNDER 15 KTS ALL LOCATIONS. JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  50  35  52 /  30  10  10  30
ALW  35  51  37  55 /  30  10  10  30
PSC  32  57  34  59 /  20  10  10  30
YKM  28  56  29  56 /  20  10  10  20
HRI  31  56  33  57 /  20  10  10  30
ELN  29  52  31  51 /  20  10  10  30
RDM  21  47  23  50 /  30  10  10  30
LGD  27  45  27  46 /  30  20  10  30
GCD  25  47  25  49 /  40  10  10  30
DLS  36  54  35  53 /  20  10  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/87/87
Hazardous weather outlook, Mar 15, 4:44 AM PST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
544 AM PDT SAT MAR 15 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-161245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
544 AM PDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COOL UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION THROUGH
TONIGHT...RESULTING IN THE AIR MASS OVER THE AREA BEING RELATIVELY
UNSTABLE. SCATTERED SHOWERS ARE EXPECTED THROUGH THIS EVENING...THEN
THEY WILL DIMINISH OVERNIGHT. A STRAY THUNDERSTORM MAY ALSO DEVELOP
OVER PORTIONS OF THE COLUMBIA BASIN...CENTRAL OREGON AND THE
NORTHEAST OREGON MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL PRODUCE
BRIEF HEAVY RAIN AND MAY PRODUCE SMALL HAIL. SNOW LEVELS WILL RISE
TO BETWEEN 3500 AND 4500 FEET BY THIS AFTERNOON. SNOWFALL WILL BE
LIMITED AND LOCALIZED DUE TO THE SHOWERY NATURE OF THE PRECIPITATION
AND THE RISING SNOW LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL RIDGE WILL BUILD OVER THE REGION FOR DRIER CONDITIONS
SUNDAY...THOUGH A FEW SHOWERS WILL LINGER OVER THE MOUNTAINS. THE
RIDGE WILL WEAKEN SUNDAY NIGHT WITH SOME LIGHT PRECIPITATION
REACHING THE WASHINGTON CASCADES BY EARLY MONDAY. A PERSISTENT WEST
FLOW WILL THEN KEEP CONDITIONS UNSETTLED ACROSS THE PACIFIC
NORTHWEST THROUGH THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 119 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Klickitat

When
March 15, 1:40 PM PST to 1:45 PM PST
Where
Klickitat County, 2 mi SW of Bickleton to 1.9 mi SW of Bickleton
Reported by
Public
Coordinates
45.980, -120.329

Brief cold core funnel cloud observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90310.